[Neuroleptic malignant syndrome : Rare cause of fever of unknown origin]

Anaesthesist. 2015 Jul;64(7):527-31. doi: 10.1007/s00101-015-0046-2. Epub 2015 Jun 30.
[Article in German]

Abstract

Neuroleptic malignant syndrome (NMS) is a possible cause of fever of unknown origin (FUO) and is a potentially fatal adverse effect of various drugs, especially of neuroleptics. First generation antipsychotics, such as received by the patient described in this article, are more likely to cause NMS than second generation antipsychotics. The key symptoms are the development of severe muscle rigidity and elevated temperature associated with the use of neuroleptic medication. Malignant catatonia (MC) is an important differential diagnosis of NMS. While neuroleptics can trigger NMS and must be immediately discontinued if NMS occurs, neuroleptic therapy represents the first line treatment for MC. This article describes the case of a patient with schizoaffective disorder where initially the diagnosis of NMS was not clear. Eventually, fever and a markedly elevated serum creatine kinase (CK) led to the correct diagnosis and the appropriate therapy with dantrolene, bromocriptine and amantadine. Furthermore, a thorough review of the currently available literature on NMS is provided.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Antipsychotic Agents / adverse effects
  • Antipsychotic Agents / therapeutic use
  • Biomarkers / blood
  • Catatonia / therapy
  • Creatine Kinase / blood
  • Diagnosis, Differential
  • Fever of Unknown Origin / diagnosis
  • Fever of Unknown Origin / etiology*
  • Fever of Unknown Origin / therapy
  • Humans
  • Male
  • Middle Aged
  • Neuroleptic Malignant Syndrome / complications*
  • Neuroleptic Malignant Syndrome / diagnosis
  • Neuroleptic Malignant Syndrome / therapy
  • Psychotic Disorders / complications
  • Psychotic Disorders / drug therapy

Substances

  • Antipsychotic Agents
  • Biomarkers
  • Creatine Kinase